Journal article

Drug-induced serotonin syndrome: a review.

Christina Sun-Edelstein, Stewart J Tepper, Robert E Shapiro

Expert Opin Drug Saf | Published : 2008

Abstract

Serotonin syndrome, or serotonin toxicity (ST), is a clinical condition that occurs as a result of an iatrogenic drug-induced increase in intrasynaptic serotonin levels primarily resulting in activation of serotonin(2A) receptors in the central nervous system. The severity of symptoms spans a spectrum of toxicity that correlates with the intrasynaptic serotonin concentration. Although numerous drugs have been implicated in ST, life-threatening cases generally occur only when monoamine oxidase inhibitors are combined with either selective or nonselective serotonin re-uptake inhibitors. The triad of clinical features consists of neuromuscular hyperactivity, autonomic hyperactivity and altered ..

View full abstract

University of Melbourne Researchers